Alert archive / Virginia / Flash Flood Warnings in 2007

Flash Flood Warning 46, NWS Blacksburg, VA

January 1, 2007Halifax County, Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jan 1, 2007, 10:07 AM EST for Halifax County, Pittsylvania County, City of Danville, Virginia. It took effect at Jan 1, 2007, 10:13 AM EST. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 1, 2007, 10:07 AM EST (15:07 UTC)
In effect from
Jan 1, 2007, 10:13 AM EST
Expired
Jan 1, 2007, 12:30 PM EST
In force
2 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Danville, VA, Halifax County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 11:30 AM ESTFLASH FLOODDanville City, VASTREETS CLOSED IN CITY FROM FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 3.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2007-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2007-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 011513
FFWRNK
VAC083-143-590-011730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1007 AM EST MON JAN 1 2007

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA  
  NORTHERN HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA   
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 1230 PM EST

* AT 1005 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR            
  INDICATED HEAVY RAIN PERSISTING ACROSS THE WARNED AREA. SEVERAL    
  ROADS WERE REPORTED FLOODED IN PITTSYLVANIA COUNTY ESPECIALLY      
  AROUND DANVILLE. ADDITIONAL RAINFALL WILL ONLY ACT TO KEEP         
  CREEKS AND STREAMS FLOODED INTO EARLY THIS AFTERNOON.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIDGEWAY...
  SWANSONVILLE...STRAIGHTSTONE...PITTSVILLE...NATHALIE...MT LAUREL...
  MT AIRY...LEDA...KEELING...JAVA...INGRAM...HURT...HALIFAX...
  GRETNA...DRY FORK...CRYSTAL HILL...CODY...CLIMAX...CHATHAM AND
  CHALK LEVEL.

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. REMEMBER TURN AROUND...DONT DROWN.

PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3658 7964 3656 7927 3685 7872 3699 7886
      3710 7926 3700 7955

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 9:55 AM EST, 12 minutes earlier.

Area forecast discussion, Jan 1, 9:55 AM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 AM EST MON JAN 1 2007

.SHORT TERM /REST OF TODAY/...

BUSY MORNING WITH AXIS OF PERSISTENT HEAVY RAIN OVER THE SE ZONES
CAUSING LOTS OF FLOODING PROBLEMS WHERE SOME SPOTS HAVE SEEN OVER
4 INCHES SINCE EARLY THIS MORNING. APPEARS NEXT RIPPLE MOVING UP
MOISTURE CHANNEL PER VAPOR LOOP WILL FINALLY GIVE SHRA AXIS AN
EASTWARD SHOVE THIS AFTERNOON WITH DRY SLOT PUSHING ACROSS THE
MOUNTAINS. HOWEVER PRIOR TO THIS DRYING WILL NEED TO UP POPS AGAIN
ACROSS THE PIEDMONT FOR A WHILE LONGER BEFORE TAPERING EARLY THIS
AFTERNOON AS THE ACTUAL FRONT SLIDES THROUGH. ELSEWHERE...WILL
INDICATE INCREASING SUN FROM SW TO NE...BUT STILL AN ISOLATED SHRA
RISK NW SLOPES AS WEAK CONVERGENCE BAND AHEAD OF UPPER TROF
APPROACHES. WONT ADJUST TEMPS MUCH SINCE ONCE INSOLATION DEVELOPS
AND SOME MIXING GETS GOING COULD SEE HIGHS JUMP GIVEN LAGGING COLD
ADVECTION. THUS LIKELY LOOKING AT LATE DAY HIGHS ESPCLY OVER THE
SE WHERE CLEARING WILL TAKE A WHILE LONGER.
&&

.PREV DISCUSSION...
/ISSUED 701 AM EST MON JAN 1 2007/

AVIATION /12Z-12Z/...

AN OCCLUDED FRONT IS MOVING SLOWLY THROUGH THE MOUNTAINS THIS
MORNING AND IS JUST EAST OF BLF. CONDITIONS WILL BE IMPROVING AT
LWB BY AROUND 14Z AFTER THE FRONT MOVES THROUGH AND WINDS VEER TO
THE SOUTHWEST. FURTHER EAST...CONDITIONS WILL BE INTERMITTENTLY
IFR UNTIL NOON OR LATER AS IT WILL TAKE A FEW HOURS FOR THE
SOUTHWEST WINDS TO SCOUR OUR THE COLD AIR WEDGE AT THE SURFACE AND
THE LOW LEVEL MOISTURE. OVERNIGHT...NORTHWEST WINDS WILL INCREASE TO
15 TO 20 KNOTS AT MOST TAF SITES. ROANOKE WILL SEE GUSTS AS HIGH
AS 35 KNOTS LATE.

PREV DISCUSSION...
/ISSUED 608 AM EST MON JAN 1 2007/

SHORT TERM /REST OF TODAY/...

SHORT WAVE MOVING INTO MS AT THIS TIME HAS DEVELOPED A WAVE ALONG
THE SOUTHERN END OF THE FRONT AND ADDITIONAL SHOWERS ARE MOVING
INTO THE FOOTHILLS OF NW NC. I HAVE RAISED THE POPS AND QPF INTO
MID MORNING FROM THE BLUE RIDGE EASTWARD.

PREV DISCUSSION...
/ISSUED 349 AM EST MON JAN 1 2007/

SHORT TERM /TODAY THROUGH TONIGHT/...

OCCLUDED FRONT IS MOVING THROUGH SW VA AT THIS TIME...AND THE WARM
FRONT HAS MADE IT AS FAR NORTH AS DANVILLE IN SOUTH SIDE VA.
CONVECTION ALONG AND JUST NORTH OF THIS WARM FRONT HAS BEEN
PRODUCING WIND GUSTS AROUND 30 KNOTS OBSERVED IN THE OBSERVATIONS.
THIS AREA OF SHOWERS HAS CLEARED MOST OF THE MTNS AND WILL JUST BE
AFFECTING FOOTHILLS AREAS EARLY AND PIEDMONT IN THE MORNING. WITH
SUCH A WARM START...AND THE COLD AIR LAGGING JUST AHEAD OF THE
SHORT WAVE MOVING INTO SOUTHERN ILLINOIS...I HAVE OPTED TO GO
ABOVE GUIDANCE FOR HIGH TEMPS TODAY AND MAY STILL BE TOO COOL IF
WE SEE A LOT OF SUN. ONCE THE SECONDARY SHORT WAVE PASSES THRU THE
REGION THIS EVENING...MODELS SHOW A STRONG LOW LEVEL JET IN THE
NORTHWEST FLOW...AND STRONG SUBSIDENCE AS WELL- 6 HOUR PRESSURE
RISES WITH THE NAM OF 7 TO 8 MBS IN THE NRN MTNS OF NC. WE WILL BE
ISSUING A WIND ADVISORY FOR TONIGHT INTO TUESDAY MORNING FOR THE
MTNS OF NORTHWEST NC AND SW VA. LOOKING FOR WIND GUSTS AS HIGH AS
50 MPH IN THE HIGHEST ELEVATIONS. I STAYED CLOSE TO MOS LOW TEMPS
TONIGHT...AND ALSO CUT BACK SOME ON THE POPS AS THE MOISTURE WITH
THE COLD AIR ADVECTION LOOKS QUITE SHALLOW.

LONG TERM /TUESDAY THROUGH SUNDAY/...

THE COLD AIR ADVECTION IS SHORT LIVED...BRINGING JUST ONE DAY WITH
NEAR NORMAL TEMPS ON TUESDAY...AND THEN WITH THE FLOW BECOMING
MORE ZONAL TUE NIGHT AND WED WE SHOULD SEE HIGH PRESSURE
TRANSITING THE AREA...OVERHEAD TUE NIGHT TO BRING CHILLY
TEMPS...BUT THEN A RETURN FLOW AND MILDER TEMPS ON WED. NO CHANGES
WERE MADE BEYOND WED NIGHT...BUT WITH THE NEXT UPPER LOW MOVING
OUT OF THE SWRN U.S. STILL IN TX THU MORNING AND THE RIDGE
BUILDING OVER THE AREA...WE WILL NEED TO LOOK AT POSSIBLY RAISING
OUT TEMPS THU UNLESS WE EXPECT CLOUDY SKIES.

AVIATION /09Z-06Z/...

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WIND ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY FOR
     VAZ010>020.

NC...WIND ADVISORY FROM 7 PM THIS EVENING TO 9 AM EST TUESDAY FOR
     NCZ001-002-018.

WV...NONE.
&&

UPDATE...
SHORT TERM...JH
Hazardous weather outlook, Jan 1, 5:39 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
539 AM EST MON JAN 1 2007

NCZ001-002-018-VAZ010>020-021045-
ASHE-ALLEGHANY NC-WATAUGA-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
539 AM EST MON JAN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT FOR TONIGHT. NORTHWEST WINDS BEHIND A
COLD FRONT WILL INCREASE TO 15 TO 30 MPH...WITH WIND GUSTS AROUND
50 MPH IN THE HIGH ELEVATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WIND ADVISORY REMAINS IN EFFECT UNTIL 900 AM TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ003-019-VAZ007-009-022>024-032>035-WVZ042>045-021045-
SURRY-WILKES-TAZEWELL-SMYTH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-
FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
539 AM EST MON JAN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL
VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME...ALTHOUGH WIND
GUSTS TO 45 MPH ARE POSSIBLE TONIGHT IN THE HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NCZ004>006-020-VAZ043>047-058-059-021045-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
539 AM EST MON JAN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND
SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

MODERATE TO HEAVY RAIN EARLY THIS MORNING WILL BE EXITING THE AREA
BY MID MORNING. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS
IS POSSIBLE THROUGH MID MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JJ

In the hours before

Local storm report, Jan 1, 7:37 AM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 AM EST MON JAN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLASH FLOOD      MADISON                 36.39N 79.98W
01/01/2007                   ROCKINGHAM         NC   COUNTY OFFICIAL

            RTS. 704, 65, AND 135 CLOSED FROM FLOODING.

&&

TW
Local storm report, Jan 1, 8:09 AM EST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
809 AM EST MON JAN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 AM     FLASH FLOOD      5 N DANVILLE AIRPORT    36.66N 79.33W
01/01/2007                   PITTSYLVANIA       VA   LAW ENFORCEMENT

            RT. 29, SANDY CREEK ROAD, AND MOUNTAIN VIEW ROAD CLOSED
            FROM FLOODING.

&&

TW
Local storm report, Jan 1, 8:25 AM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
825 AM EST MON JAN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 AM     TSTM WND DMG     7 WSW SOUTH BOSTON      36.66N 79.02W
01/01/2007                   HALIFAX            VA   PUBLIC

            LARGE TREES REPORTED SNAPPED OFF IN NEWS FERRY.

&&

JH
Local storm report, Jan 1, 9:37 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
937 AM EST MON JAN 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     FLASH FLOOD      DANVILLE AIRPORT        36.58N 79.33W
01/01/2007                   PITTSYLVANIA       VA   EMERGENCY MNGR

            FALL CREEK FLOODED ALONG HALIFAX AND WATER STREETS AROUND
            DANVILLE. WATER ALSO STARTING TO GO INTO A CHURCH.

&&

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 4:43 AM ESTWind AdvisoryRNKAlleghany, Bath, Bland, Carroll, Craig, Floyd and 8 more23 hr
Jan 1, 7:36 AM ESTFlash Flood WarningRNKHalifax, Pittsylvania, City of Danville3 hr
Jan 1, 8:43 AM ESTFlash Flood WarningRNKHenry, City of Martinsville3 hr
Jan 1, 10:24 AM ESTFlash Flood WarningRNKBuckingham3 hr

Nearby

Flash Flood Warnings in Virginia, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.